Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 116, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2019, 1:46 PM EDT for 7 counties in Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2019, 1:46 PM EDT (17:46 UTC)
- Expired
- Jun 23, 2019, 2:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN, Owen County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 98 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:01 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 23, 1:01 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 101 PM EDT Sun Jun 23 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 344 AM EDT Sun Jun 23 2019 Warmer and more humid air will expand into the area today as a warm front lifts through the region. Chances for thunderstorms and heavy rain will impact western portions of central Indiana this morning...and the entire region later this afternoon and evening. Additional rain and storms are possible Monday as an upper low tracks into the western Great Lakes. The expansion of high pressure into the area on Tuesday should bring a well needed break from the rain and storms with mainly dry weather through much of the rest of the upcoming week. && .NEAR TERM /Rest of Today/... Issued at 1033 AM EDT Sun Jun 23 2019 First area of convection dissipated this morning. Don't expect much if any additional convection for the remainder of the morning, so just went with a slight chance of showers then. Short term hi-res models continue to show convection this afternoon, so kept the high PoPs then. There is an area of clouds across central Indiana this morning, but satellite shows some breaks upstream. This will allow for the instability to build. The Slight Risk for severe storms has been expanded into the area. Will have to keep a close eye on how storms develop. Made adjustments to sky cover as needed this morning. Left high temperatures alone for now given the breaks in the clouds today. Previous discussion follows... A line of convection has been gradually increasing over the last hour or two early this morning extending from western Illinois southeast into the lower Ohio Valley along the instability gradient and at the nose of a nocturnal low level jet. Mainly clear skies were in place northeast of the convection across much of central Indiana. 07Z temperatures were in the 60s. Interesting setup developing for later today as a warm front surges north through the area by the afternoon. With a much more unstable airmass over central Indiana by late day and an upper level wave and developing mesolow approaching the region...highest potential for more robust convection to impact the entire region since Wednesday and Thursday. Ongoing convection to our west is likely to migrate into the western forecast area prior to daybreak as warm advection strengthens through the morning. Will slowly increase pops across the western half of the forecast area over the next several hours as the warm front lifts into the region. The low level jet helping to fuel development early this morning will weaken through daybreak with convection likely to diminish in coverage later this morning as the storms move away from the better boundary layer flow with much of the area free of convection by midday. Once the warm front passes...a noticeably more humid airmass will advect into the forecast area this afternoon with increasing moisture and instability. MLCAPE values should rise to 3000-4000 j/kg by mid to late afternoon across all of central Indiana with southerly flow developing. The approach of an upper level wave on the back side of the ridge axis should help to strengthen/reinitiate a convective line over the mid Mississippi and lower Ohio Valleys after 18Z which will expand towards the forecast area by late afternoon as the low level jet increases and moves into the area. Lapse rates in general remain weaker than desired over the region and an overall lack of BL shear and helicity may keep convection more pulse-intensity in nature but the presence of the deeper moisture and strong instability should be more sufficient for robust convection to track into the Wabash Valley by late afternoon and carry a risk for damaging winds as it moves east across the forecast area into the evening. Precip water values peaking at or just above 2 inches ensures heavy rain and flooding will again be substantial concerns from storms as well. Will focus highest pops late today increasing from west to east. Temps...low level thermals support a lean towards the warmer end of the guidance envelope as warm and humid air surges into the region. Expect mid to upper 80s for much of the forecast area by late afternoon with dewpoints climbing into the 70s. Heat indices will peak in the lower to possibly mid 90s immediately ahead of convection later today. && .SHORT TERM /Tonight through Tuesday Night/... Issued at 344 AM EDT Sun Jun 23 2019 Forecast challenges focus on continued rain and storm chances through Monday evening before a well needed break from the active weather settles into central Indiana and the Ohio Valley for Tuesday extending through much of the upcoming week. Convection will be ongoing across the forecast area this evening as the upper wave tracks through the area and hints of a mesolow move northeast into lower Michigan overnight. Much of the late afternoon and evening storms should be largely east of the region by late evening but lingering boundaries in wake of this activity warrants maintaining a scattered convective threat most of the overnight tonight. The primary threat for severe weather should exist with the evening storms...with any convection overnight shifting primarily to a heavy rain threat. A pronounced upper low will track from the central Plains tonight into the western Great Lakes by late day Monday and serve as the primary catalyst for renewed convective development over the forecast area on Monday. Instability levels will be lower on Monday but BL shear and helicity levels should be higher to support convective development by the afternoon. The primary concern for severe storms will be focused just east of the forecast area where moisture and forcing aloft will be greater...but the parameters above should be more than sufficient for strong to severe storms across much of the forecast area. Cooling temps aloft ahead of the upper low may produce a better environment for hail in addition to the potential for damaging winds. Any threat for rain and storms should end Monday evening as the upper low pulls away from the region and surface ridging develops for Monday night and Tuesday. Skies will clear by Tuesday morning with dry conditions expected Tuesday as a drier airmass builds into the Ohio Valley. Model soundings show a mid level cap developing which will put a lid on any concerns for scattered convection. Temps...low level thermals again support going near the warmer end of guidance for highs Monday and Tuesday. Greater cloud coverage Monday will keep temperatures in the upper 70s and lower 80s before widespread 80s return Tuesday. Lows are largely expected in the 60s through the period. && .LONG TERM /Wednesday through Sunday/... Issued at 305 AM EDT Sun Jun 23 2019 Aside from a couple of periods with low chances for showers and storms, much of the long term now looks dry as the upper ridge intensifies over the region mid to late week. This should suppress most convection, although with a warm and humid airmass, an isolated storm near peak heating on one or more days wouldn't be a surprise, but doesn't merit even a 20 pop at this point. Temperatures will finally seem like what Hoosiers expect from a typical summer, rising to near or slightly above normal during the period as that ridge strengthens. && .AVIATION (Discussion for the 231800Z TAF Issuance)... Issued at 101 PM EDT Sun Jun 23 2019 Variable conditions expected in the first several hours of the TAF period, then eventually becoming MVFR by Monday morning. A line of convection will move through the sites this afternoon, with at MVFR or lower conditions and potential for wind gusts over 30kt. Lower confidence in convection after the main line, so will use vicinity wording to cover. Expect mainly VFR into the night at most areas, although KLAF will dip into MVFR and potentially IFR for a while. The remainder should reach MVFR during the daylight morning hours Monday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM...Nield AVIATION...50
Hazardous weather outlook, Jun 23, 9:54 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 954 AM EDT Sun Jun 23 2019 INZ021-028>031-035>049-051>057-060>065-067>072-241400- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 954 AM EDT Sun Jun 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are expected across the area today, and some of these could be severe. Heavy rain is possible with any storm. Increasingly warm and humid. Hazards: Heavy rain causing flooding...damaging winds...hail...and lightning. Heat indices peaking in the low 90s this afternoon, mainly south. Timing: Scattered to numerous thunderstorms are expected this afternoon into tonight. The best chance for severe weather will be from mid afternoon into the evening. Highest heat indices this afternoon. Discussion: A warm front combined with an upper level disturbance by will trigger thunderstorms from this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Periodic threats for showers and thunderstorms will continue through Monday evening. Strong to severe storms are possible Monday with damaging winds and large hail as the primary threats. Any heavy rainfall could lead to flash flooding due to saturated ground. Moderate river flooding is occurring on area rivers. Discussion: Chances for rain and thunderstorms will continue Monday as an upper level low tracks into the western Great Lakes. High pressure will build into the Ohio Valley Tuesday with warm and mainly dry weather expected for much of the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible later today and again on Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 23, 12:56 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1256 PM EDT Sun Jun 23 2019
INZ067-068-231745-
Daviess IN-Knox IN-
1256 PM EDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN DAVIESS
COUNTIES UNTIL 145 PM EDT...
At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to near Owensville to near Corydon.
Movement was northeast at 55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Vincennes, Washington, Bicknell, Oaktown, Monroe City, Wheatland,
Bruceville, Edwardsport, Decker, Vincennes University and
Freelandville.
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3889 8755 3890 8733
3866 8711 3854 8710 3852 8715 3855 8721
3851 8730 3854 8735 3854 8743 3850 8749
3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1654Z 238DEG 46KT 3896 8819 3834 8775 3779 8773
AW/50Special weather statement, Jun 23, 1:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
137 PM EDT Sun Jun 23 2019
INZ052-060-061-067>069-231815-
Daviess IN-Knox IN-Clay IN-Martin IN-Greene IN-Sullivan IN-
137 PM EDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...KNOX...SOUTHWESTERN
CLAY...WESTERN MARTIN...WESTERN GREENE AND DAVIESS COUNTIES UNTIL 215
PM EDT...
At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Palestine to 6 miles east of Vincennes to near
Oakland City. Movement was northeast at 40 mph. At 1229 PM EDT, a 54
MPH wind gust was reported at the Lawrenceville Airport.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Vincennes, Washington, Linton, Sullivan, Bloomfield, Shoals,
Bicknell, Loogootee, Jasonville, Odon, Dugger, Hymera, Lyons,
Carlisle, Elnora, Oaktown, Monroe City, Wheatland, Bruceville and
Plainville.
LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
3855 8720 3851 8730 3854 8735 3851 8737
3854 8739 3853 8742 3872 8751 3878 8749
3886 8755 3896 8751 3899 8758 3907 8759
3925 8715 3893 8683 3853 8675 3849 8695
TIME...MOT...LOC 1735Z 241DEG 37KT 3899 8763 3869 8740 3832 8728
AW/50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:56 PM EDT | Special Weather Statement | IND | Knox | 49 min |
| Jun 23, 1:37 PM EDT | Special Weather Statement | IND | Daviess, Greene, Knox, Martin, Sullivan | 38 min |
| Jun 23, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more | 63 min |
| Jun 23, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Jackson, Lawrence, Martin, Monroe | 51 min |
| Jun 23, 2:52 PM EDT | Severe Thunderstorm Warning | IND | Boone, Brown, Hendricks, Johnson, Marion, Monroe and 3 more | 38 min |
| Jun 23, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more | 46 min |
| Jun 23, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 1 more | 49 min |
| Jun 23, 4:04 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Marion | 41 min |
| Jun 23, 4:45 PM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.